Texas, 2015

Flash Flooding and Hail in Texas, April 16 to 17, 2015

April 16 to 17, 2015 · NWS HGX · 33 events in 13 counties and zones

A passing southwestern shortwave disturbance into a very moist and unstable southeastern Texas environment initialized numerous severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
$36,000
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A passing southwestern shortwave disturbance into a very moist and unstable southeastern Texas environment initialized numerous severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 16, 11:04 AM CST, 6 minutes earlier.

Area forecast discussion, Apr 16, 11:04 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1204 PM CDT THU APR 16 2015

.DISCUSSION...
SEE 18Z AVIATION DISCUSSION.

&&

.AVIATION...
FIRST BATCH OF SHRA/TSRA WILL PROBABLY CLEAR THE HOUSTON TERMINALS
BY 18Z BUT ADDITIONAL DEVELOPMENT TO THE SOUTHWEST WILL LIKELY
MOVE INTO THE REGION LATER THIS AFTERNOON. SHORTER TERM GUIDANCE
SUPPORTS REDEVELOPMENT THIS AFTERNOON BEFORE THE ACTIVITY FOCUSES
NORTH TOWARD KUTS/KCLL DURING THE EARLY EVENING ALONG AND AHEAD OF
A RETREATING WARM FRONT. LEANED TOWARD A HRRR/RAP BLEND FOR
PRECIP AND GFS FOR CIGS. SE WINDS WILL DEVELOP AREAWIDE THIS AFTN
WITH MODEST SE WINDS THROUGH FRIDAY. WINDS STRONGER IN AND NEAR
ALL STORMS. ADDITIONAL STRONG TSRA DEVELOPMENT IS EXPECTED FRI
MORNING INTO FRI AFTN. 43

&&

.PREV DISCUSSION... /ISSUED 1013 AM CDT THU APR 16 2015/

UPDATE...
A SURFACE WARM FRONT NOW ANALYZED JUST INLAND...DRAPED NEAR PARALLEL
TO THE COAST FROM A PORT ARTHUR...ANGLETON THROUGH VICTORIA LINE.
LOCAL AREA 12Z SOUNDINGS SHOWING MILD CAPPING (CRP) TO DECENT LAPSE
RATES (LCH) AND HIGH MOISTURE OF AROUND 1.70 TO 1.75 INCH PWS (JUST
UNDER 2 STD DEVS FOR THIS TIME OF YEAR). A COUPLE OF THUNDERSTORMS
HAVE ALREADY FLARED UP OVER NE'ERN HARRIS COUNTY AND JUST OFFSHORE
OF GALVESTON WITHIN THE LAST HOUR SO WHAT LITTLE EARLY DAY CAPPING
WE HAD WILL BE A MUTE POINT VERY SOON. A SHORTWAVE DISTURBANCE
MOVING OUT OF MEXICO BETWEEN THE BIG BEND AND LAREDO IS FIRING UP
SCATTERED CONVECTION OVER SAN ANTONIO'S WESTERN CWA. THIS TRIGGER
SHOULD BE ENOUGH TO COMMENCE WESTERN AND NORTHERN FORECAST AREA
MORE AREAWIDE RAIN AND THUNDERSTORMS LATTER TODAY. THE LOCATION OF
THE HEAVIEST RAINFALL MAY FOCUS ALONG THE AFOREMENTIONED WARM FRONTAL
BOUNDARY OR SUBSEQUENT (DOWNSTREAM) PRIOR CONVECTION OUTFLOW BOUNDARIES.
OTHER ARGUMENTS TO AN ACTIVE COUPLE OF DAYS WILL A MOISTENING COLUMN
AND FAVORABLE UPPER LEVEL DIVERGENCE. 85H TDD VALUES OF LESS THAN
3 DEGREES ARE ADVECTING UP WITHIN THE MID-LEVEL SOUTHERN STEERING
FLOW AS THE NORTHERN-CREEPING SOUTHERN JET BRANCH PLACES A MORE
FAVORABLE LEFT FRONT QUADRANT OVER EASTERN TEXAS. ALL OF THESE
DETAILS ASIDE...SIMPLY THE ONGOING SYNOPTIC SET-UP SHOULD SUFFICE
FOR A FEW ACTIVE DAYS. THAT BEING THE SLOW-MOVING FOUR CORNERS
UPPER LOW PLACING TEXAS WITHIN A STOUT SOUTHWESTERLY AND DIFFULENT
FLOW PATTERN WELL INTO THE WEEKEND. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  76  65  79  64 /  70  70  60  40  40
HOUSTON (IAH)              68  76  66  80  65 /  50  70  60  40  40
GALVESTON (GLS)            71  74  69  76  69 /  40  60  60  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...31
AVIATION/MARINE...43
Hazardous weather outlook, Apr 16, 5:59 AM CST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
659 AM CDT THU APR 16 2015

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-171200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
659 AM CDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHEAST
TEXAS TODAY. AS UPPER LEVEL DISTURBANCES CONTINUE TO MOVE INTO THE
AREA FROM THE WEST...THE APPROACH AND PASSAGE OF THE WARM FRONT
FROM THE GULF WILL HELP TO FOCUS THUNDERSTORM DEVELOPMENT BY THIS
AFTERNOON. THE UNSTABLE AND VERY MOIST AIRMASS OVER SOUTHEAST
TEXAS COULD SUPPORT THE FORMATION OF STRONG TO SEVERE
THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN
THREATS.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...THERE ARE CONCERNS
WITH THE POSSIBILITY OF FLASH FLOODING TODAY AND TONIGHT. THE VERY
WET GROUNDS FROM RAINS THIS PAST WEEK MAY NOT BE ABLE TO HANDLE
THE HEAVY RAINS THAT DEVELOP TODAY. RAINFALL TOTALS SHOULD
AVERAGE FROM ONE HALF TO ONE INCH WITH ISOLATED TOTALS OF 3 TO 4
INCHES POSSIBLE TODAY. A FLASH FLOOD WATCH MAY BE NEEDED LATE
TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SOUTHEAST TEXAS WILL
CONTINUE INTO FRIDAY. THE LINGERING WARM FRONT COMBINED WITH THE
STILL VERY MOIST AND VERY UNSTABLE AIRMASS...ALONG WITH EVEN MORE
FAVORABLE JET DYNAMICS ALOFT WILL SUPPORT THE DEVELOPMENT OF
STRONG TO SEVERE THUNDERSTORMS ONCE AGAIN. SUPERCELLS WITH
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE.

THE THREAT OF FLASH FLOODING AND FLOODING WILL ALSO CONTINUE INTO
FRIDAY. THE STRONG TO SEVERE STORMS THAT ARE EXPECTED TO FORM WILL
BE SLOW MOVING AND LIKELY TO PRODUCE HEAVY RAIN. RAINFALL TOTALS
FOR FRIDAY SHOULD AVERAGE AROUND ONE INCH WITH ISOLATED TOTALS
FROM 3 TO 6 INCHES. A FLOOD WATCH WILL LIKELY BE NECESSARY IF IT
HAS NOT ALREADY BEEN ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND FRIDAY.

In the hours before

Special weather statement, Apr 16, 10:43 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1143 AM CDT THU APR 16 2015

TXZ199-200-213-214-227-237-238-161730-
BRAZORIA TX-HARRIS TX-GALVESTON TX-HARRIS TX-LIBERTY TX-CHAMBERS TX-
MONTGOMERY TX-FORT BEND TX-
1143 AM CDT THU APR 16 2015

...SPECIAL WEATHER STATEMENT...

AT 1141 AM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS OVER EAST
CENTRAL FORT BEND COUNTY AND SOUTHEASTERN HARRIS COUNTY...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS. THESE
STORMS ARE ALSO DISPLAYING WEAK ROTATION. THUS...THERE IS THE
POSSIBLY OF FUNNEL CLOUDS WITHIN THESE CLUSTERED STORMS.

LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...SUGAR LAND...BAYTOWN...MISSOURI CITY...
NORTHWESTERN FRIENDSWOOD...LA PORTE...DEER PARK...STAFFORD...SOUTH
HOUSTON...BELLAIRE...HUMBLE...WEST UNIVERSITY PLACE...GALENA PARK...
TOMBALL...JACINTO CITY...JERSEY VILLAGE...MANVEL...HUNTERS CREEK
VILLAGE AND BUNKER HILL VILLAGE.

LAT...LON 2981 9466 2976 9481 2967 9493 2968 9494
      2971 9501 2972 9500 2975 9505 2970 9505
      2973 9503 2970 9503 2968 9498 2963 9501
      2942 9540 2960 9573 3026 9569
TIME...MOT...LOC 1641Z 215DEG 30KT 2961 9560

The radar

The Houston radar (KHGX), 55 km away, was scanning. The volume nearest the first event began at 17:07 UTC.

Open the radar archive at this moment

Event by event

18 hail, 11 thunderstorm wind, 3 flash flood, 1 funnel cloud. Local standard time, as filed.

Hail, Harris

When
April 16, 11:10 AM CST
Where
Harris County, 1.38 mi S of Spring Branch
Measured
0.75 in hail
Reported by
Public
Coordinates
29.780, -95.520

Dime sized hail was reported around the Spring Branch area.

Hail, Harris

When
April 16, 11:15 AM CST
Where
Harris County, 1.21 mi E of Hermossey
Measured
1 in hail
Reported by
Public
Coordinates
29.780, -95.530

Numerous reports of quarter sized hail along Interstate 10 between Beltway 8 and Bunker Hill Village.

Hail, Harris

When
April 16, 11:19 AM CST
Where
Harris County, 2.37 mi WSW of Fairbanks
Measured
1 in hail
Reported by
Public
Coordinates
29.831, -95.563

Dime to quarter sized hail reported near the intersection of Beltway 8 and Clay Road.

Hail, Harris

When
April 16, 11:30 AM CST
Where
Harris County, 0.69 mi N of Jersey Village
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.890, -95.570

Dime to quarter sized hail reported in Jersey Village.

Hail, Colorado

When
April 16, 2:35 PM CST
Where
Colorado County, 1.38 mi S of Columbus
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
29.700, -96.550

Dime sized hail reported in downtown Columbus.

Hail, Colorado

When
April 16, 2:40 PM CST
Where
Colorado County, 2.4 mi W of Glidden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.700, -96.620

Quarter sized hail reported along Interstate 10 to the west of Columbus.

Thunderstorm Wind, Colorado

When
April 16, 2:40 PM CST
Where
Colorado County, 2.4 mi W of Glidden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.700, -96.620

Tree limbs were downed along Interstate 10 to the west of Columbus.

Thunderstorm Wind, Austin

When
April 16, 3:00 PM CST
Where
Austin County, 1.06 mi E of Nelsonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.982, -96.382

Large trees were knocked down and tree limbs were snapped near Shupak Road.

Hail, Walker

When
April 16, 3:58 PM CST
Where
Walker County, 3.01 mi NNE of Crabbs Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.790, -95.650

Dime sized hail was reported outside of Huntsville.

Hail, Brazos

When
April 16, 4:09 PM CST
Where
Brazos County, 2.16 mi SSW of Bryan Coulter Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
30.690, -96.340

Ping pong sized hail was reported just northeast of Bryan.

Thunderstorm Wind, Jackson

When
April 16, 4:10 PM CST
Where
Jackson County, 0.24 mi WNW of Weedhaven
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
28.722, -96.453

A new electrical pole was snapped off twenty feet above the ground at the intersection of Highway 35 and FM 172.

Hail, Polk

When
April 16, 4:10 PM CST
Where
Polk County, 1.01 mi WSW of Alabama/Coushatta Res
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.717, -94.717

Quarter sized hail was reported over the Alabama-Coushatta Reservation.

Thunderstorm Wind, Montgomery

When
April 16, 4:10 PM CST
Where
Montgomery County, 2.55 mi WSW of The Woodlands
Measured
48 kt (55 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.136, -95.490

Three large oak trees were uprooted and landed on homes. One tree cut a home in half. Other tree limbs were broken and wind damage was observed along a one half mile stretch of a neighborhood.

Thunderstorm Wind, Walker

When
April 16, 4:10 PM CST
Where
Walker County, 5.43 mi W of Crabbs Prairie
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
30.759, -95.761

Trees were reported down along FM 1696 near Crabbs Prairie.

Hail, Walker

When
April 16, 4:12 PM CST
Where
Walker County, 1.25 mi ENE of Crabbs Prairie
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.754, -95.650

Quarter sized hail reported in Crabbs Prairie.

Thunderstorm Wind, Jackson

When
April 16, 4:24 PM CST
Where
Jackson County, 0.69 mi S of La Ward
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
28.820, -96.470

The wind gust was measured in La Ward.

Hail, Walker

When
April 16, 4:35 PM CST
Where
Walker County, 3.29 mi NNE of Huntsville Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.770, -95.550

Half dollar sized hail was reported just north of Huntsville.

Thunderstorm Wind, Matagorda

When
April 16, 4:40 PM CST
Where
Matagorda County, 0.09 mi WSW of Blessing
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
28.870, -96.221

Large tree limbs were downed and in front of Blessing Hotel and Coffee Shop.

Flash Flood, Walker

When
April 16, 4:45 PM CST to 7:45 PM CST
Where
Walker County, 1.14 mi ESE of Huntsville to 1.61 mi ESE of Huntsville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
30.716, -95.551

Heavy rain at Sam Houston State University collapsed a recreational building wall and allowed water to flow into the lower levels of the structure. Numerous parking lots were flooded.

Thunderstorm Wind, Walker

When
April 16, 4:50 PM CST to 4:53 PM CST
Where
Walker County, 1.26 mi W of Phelps
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Crop damage
$35,000
Reported by
Trained Spotter
Coordinates
30.679, -95.491

Thunderstorm winds knocked down numerous trees along Southwood Drive east and northeast of the Steely Lumber Company. There was also some resident roof and vehicle damage.

Funnel Cloud, Matagorda

When
April 16, 5:05 PM CST
Where
Matagorda County, 2.11 mi NNE of (Psx)palacios Muni A
Reported by
Law Enforcement
Coordinates
28.748, -96.236

The funnel cloud was sighted just north of Palacios.

Thunderstorm Wind, Matagorda

When
April 16, 5:20 PM CST
Where
Matagorda County, 0.92 mi NNE of Markham
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
28.963, -96.066

Tree limbs were reported down and there was some roof damage near the intersection of 6th Street and Avenue F.

Hail, Wharton

When
April 16, 6:50 PM CST
Where
Wharton County, 4.17 mi N of Danevang
Measured
1 in hail
Reported by
Newspaper
Coordinates
29.130, -96.210

Quarter sized hail damaged an agricultural field near the intersection of CR 407 and CR 414.

Hail, Colorado

When
April 16, 7:34 PM CST
Where
Colorado County, 3.04 mi W of Altair
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.567, -96.520

Golf ball sized hail was reported just west of Altair.

Thunderstorm Wind, Wharton

When
April 16, 8:00 PM CST
Where
Wharton County, 3.42 mi NNE of East Bernard
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.578, -96.066

Trees were downed and there was damage to a barn on the east end of CR 272 near the San Bernard River.

Flash Flood, Liberty

When
April 16, 8:20 PM CST to 9:50 PM CST
Where
Liberty County, 1.38 mi S of Liberty to 2.39 mi N of Moss Bluff
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.050, -94.800

Flooding was reported between Liberty and Anahuac on FM 563, and also between Liberty and Daisetta along FM 160 East.

Hail, Fort Bend

When
April 16, 8:30 PM CST
Where
Fort Bend County, 1.2 mi W of Richmond
Measured
1.75 in hail
Reported by
Public
Coordinates
29.580, -95.770

Golf ball sized hail was reported in Richmond.

Hail, Brazoria

When
April 16, 9:00 PM CST
Where
Brazoria County, 0.69 mi S of Pearland
Measured
0.75 in hail
Reported by
Public
Coordinates
29.560, -95.280

Dime sized hail reported in Pearland.

Thunderstorm Wind, Fort Bend

When
April 16, 9:20 PM CST
Where
Fort Bend County, 0.69 mi NW of Rosenberg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.557, -95.808

Wind gust was estimated in Rosenberg.

Hail, Fort Bend

When
April 16, 9:20 PM CST
Where
Fort Bend County, 0.27 mi WNW of Rosenberg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.551, -95.804

Quarter sized hail reported in Rosenberg.

Hail, Fort Bend

When
April 16, 9:32 PM CST
Where
Fort Bend County, 0.4 mi NW of Rosenberg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.554, -95.805

Nickel sized hail was reported in Rosenberg.

Hail, Fort Bend

When
April 16, 9:35 PM CST
Where
Fort Bend County, 1.88 mi WNW of Crabb
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
29.545, -95.746

Golf ball sized hail reported near the intersection of US Highway 59 and FM 762.

Flash Flood, Harris

When
April 16, 10:01 PM CST to April 17, 12:30 AM CST
Where
Harris County, 1.74 mi N of South Houston to 1.27 mi SE of South Houston
Cause
Heavy Rain
Property damage
$6,000
Crop damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
29.695, -95.234

Roads were flooded in Pasadena.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561260, 561261, 561262, 561263, 561265, 561266, 561267, 561277, 561279, 561287, 561285, 561291, 561298, 561305, 561309, 561316, 561319, 561351, 561341, 573762, 561358, 561386, 561387, 561388, 561389, 561403, 561393, 561394, 561395, 561396, 561397, 561398, 561401.